Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 35, NWS Memphis, TN

October 23, 2020Carroll County, Tennessee

NWS Memphis, TN issued this flash flood warning at Oct 23, 2020, 4:58 PM CDT for Carroll County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2020, 4:58 PM CDT (21:58 UTC)
Expired
Oct 23, 2020, 7:29 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Carroll County, TN

The radar

The Paducah radar (KPAH), 118 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS54 KMEG 232158
FFWMEG
TNC017-240100-
/O.NEW.KMEG.FF.W.0035.201023T2158Z-201024T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
458 PM CDT Fri Oct 23 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northwestern Carroll County in western Tennessee...

* Until 800 PM CDT.

* At 458 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Huntingdon, McLemoresville, Hico, New Zion and Jarrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3609 8858 3613 8830 3599 8831 3594 8858
      3594 8859

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$
1 follow-up statement
532 
WGUS74 KMEG 240029
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
729 PM CDT Fri Oct 23 2020

TNC017-240039-
/O.CAN.KMEG.FF.W.0035.000000T0000Z-201024T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll TN-
729 PM CDT Fri Oct 23 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CARROLL 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3609 8858 3613 8830 3599 8831 3594 8858
      3594 8859

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 3:08 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 23, 3:08 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
308 PM CDT Fri Oct 23 2020

.DISCUSSION...

A strong cold front is currently moving into East Arkansas and
will push across the Midsouth tonight. Temperatures at upstream
observation sites have fallen 10-15 degrees in just a few minutes
as the front passes. Along and ahead of the front showers and
thunderstorms extend across all of the Midsouth. Storms have
remained below severe limits so far today. However, we could see
some strengthening of storms along the immediate front this
afternoon as we reach peak heating. The Storm Prediction Center
kept most of the Midsouth in a Marginal risk for severe
thunderstorms in their early afternoon day 1 update. Damaging
wind is the most likely threat from any strong to severe storms
with a secondary threat of hail. Storms should gradually weaken
this evening with all precipitation shifting out of the Midsouth
by sunrise.

Cloudy but dry conditions are expected tomorrow and Sunday. Weak
Southwest flow will setup over the weekend, with temperatures and
dew points rebounding a bit by Sunday. Temperatures Saturday
morning should range from the middle 40s in Northeast Arkansas to
near 60 in Northeast Mississippi. Afternoon highs Saturday will
range from the middle 50s to the upper 60s. For Sunday morning
expect lows mostly in the middle 40s to middle 50s with highs
rebounding back into the mid 60s to mid 70s. Expect another cold
front Monday night bringing temperatures back down to near normal
Tuesday and Wednesday.

Southwest flow will strengthen early next week and we should see
multiple periods of rain during the upcoming work week as several
impulses track across the area. Guidance is still in poor
agreement with respect to the timing of a cold front after
Midweek...but slightly better than yesterday.

The ECMWF has the upper low over East Oklahoma at 18Z Thursday
while the GFS has it at the same latitude but near Memphis...or
about 12 hours earlier than the ECMWF.

The overall pattern is fairly similar, featuring a highly
amplified trough, cutoff low and surface cold front. Expect rain
and possibly a few embedded thunderstorms before midweek, then
after the cold front and associated features aloft, light rain and
drizzle after midweek. Below normal temperatures are expected by
the end of the work week. Expect lows mainly in the 40s and highs
in the upper 50s to mid 60s.

&&

.AVIATION...
18Z TAFs

Mainly VFR conds in the short term. A cold front will push through
all sites over the next couple of hours. -SHRA and isolated -TSRA
will likely occur just ahead of the front. Behind the front -RA
may linger for several hours. Winds will abruptly shift to the
northwest behind the front, with lowering CIGs expected through
the overnight hours. Expect MVFR and possible IFR CIGs to persist
through the end of the period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Oct 23, 1:51 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
151 PM CDT Fri Oct 23 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-242100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
151 PM CDT Fri Oct 23 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong to perhaps severe thunderstorms are possible this
afternoon into this evening across the Mid-South. Damaging winds
is the primary threat and a secondary threat for large hail for
thunderstorms that reach severe limits. Localized heavy rainfall
is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 23, 1:46 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 PM CDT Fri Oct 23 2020

MOZ113-231915-
Dunklin MO-
146 PM CDT Fri Oct 23 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...

Northeastern Dunklin County in southeastern Missouri...

At 145 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Malden, moving
northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Dunklin County should monitor this storm
closely.

LAT...LON 3663 8996 3659 8996 3654 8995 3651 8996
      3648 9010 3663 9014
TIME...MOT...LOC 1845Z 240DEG 49KT 3663 8996

MGW
Local storm report, Oct 23, 3:47 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     HOLLOW ROCK             36.04N  88.27W
10/23/2020                   CARROLL            TN   EMERGENCY MNGR

            TELEPHONE LINES DOWN ON SEMINARY STREET IN HOLLOW ROCK,
            TN.

&&

AC3
Special weather statement, Oct 23, 3:50 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
350 PM CDT Fri Oct 23 2020

TNZ022-232115-
Benton TN-
350 PM CDT Fri Oct 23 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Central Benton County in western Tennessee...

At 349 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Camden, moving east
at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Benton County should monitor this storm closely.

LAT...LON 3613 8792 3611 8794 3608 8796 3605 8799
      3603 8800 3600 8800 3598 8802 3597 8802
      3597 8813 3612 8819 3618 8793 3616 8792
TIME...MOT...LOC 2049Z 259DEG 29KT 3606 8808

MGW
Local storm report, Oct 23, 3:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             2 E HUNTINGDON          36.01N  88.38W
10/23/2020  E1.00 INCH       CARROLL            TN   PUBLIC

            QUARTER SIZE HAIL REPORTED IN ROSSER AREA OF
            HUNTINGDON.

&&

AC3
Special weather statement, Oct 23, 4:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
458 PM CDT Fri Oct 23 2020

TNZ020-021-054-232230-
Carroll TN-Henderson TN-Gibson TN-
458 PM CDT Fri Oct 23 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Western Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
East central Gibson County in western Tennessee...

At 458 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Milan, moving east
at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Carroll...northwestern Henderson and east central
Gibson Counties should monitor this storm closely.

LAT...LON 3577 8861 3579 8861 3579 8870 3592 8876
      3611 8843 3579 8830
TIME...MOT...LOC 2158Z 248DEG 12KT 3587 8866

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:05 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry25 min
Oct 23, 3:50 PM CDTSpecial Weather StatementMEGBenton25 min
Oct 23, 4:58 PM CDTSpecial Weather StatementMEGCarroll32 min
Oct 23, 5:33 PM CDTSpecial Weather StatementMEGCarroll27 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.